Hail, Union
- When
- May 19, 1:07 PM CST to 1:12 PM CST
- Where
- Union County, 4 mi N of New Harmony to 1.64 mi SSW of Packs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.458, -88.920
An upper level disturbance and passing cold front triggered a strong thunderstorm across portions of north Mississippi during the afternoon hours of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance and passing cold front triggered a strong thunderstorm across portions of north Mississippi during the afternoon hours of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 1:03 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 203 PM CDT Sat May 19 2018 .DISCUSSION... Current conditions...severe thunderstorm watch for mainly the northern counties through early this evening...due to a more organized threat of storms moving southeast from southern Missouri. A cold pool is expected that will sweep towards the Tennessee River by sunset...or shortly thereafter. Otherwise further south 4500 CAPE amounts were generating more pulse like convection that is also reaching severe limits. Latest reports have been for quarter-size hail and winds estimated at 60mph. Tonight and tomorrow convection is expected to wind down this evening but a few storms may linger across the far north on the edge of the flattened ridge and in the vicinity of a weak frontal boundary. Not much change expected for tomorrow. A somewhat worked over atmosphere though may keep coverage more isolated to scattered...however CAPE amounts are expected to once again shoot up to near 4000 j/kg...so a few strong to severe storms are likely in the afternoon/evening. The upcoming work week...pattern doesn't change much this period with 20-35kts from the southwest/west in the upper levels and <10kts near the ground. Dewpoints in the upper 60s to low 70s...coupled with daytime highs in the upper 80s will trigger afternoon and evening convection each day. Storms forming upstream in Missouri may become organized during the overnight hours for nocturnal activity brushing through the northern Midsouth counties...so have higher PoPs in this region during the overnight hours. A few severe storms will be a threat each day as is typical in this summer-type pattern and airmass. Long-range solutions from the GFS and Euro show a stronger cold front arriving at the end of next weekend...that may scour out the airmass in place long enough for a dry day or two. JAB && .AVIATION... Scattered thunderstorms to affect the TAF sites early this period...with activity diminishing after sunset. Conditions generally VFR with MVFR and brief IFR during storms. Light fog will be around near sunrise. Winds will be from the south and southwest at mainly 4-8kts...with higher gusts possible near storms. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1057 AM CDT Sat May 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1057 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe weather across the northern counties this afternoon and early this evening. Damaging winds...large hail and heavy rain will be the main threats. Farther south isolated strong thunderstorms will be possible with brief heavy rain and strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong thunderstorms will be possible, with locally heavy rainfall and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening across the northern Midsouth counties. JAB
Special Weather Statement National Weather Service Memphis TN 1239 PM CDT SAT MAY 19 2018 TNZ088-089-191830- Fayette TN-Shelby TN- 1239 PM CDT SAT MAY 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT FOR... Western Fayette County in southwestern Tennessee... Southeastern Shelby County in southwestern Tennessee... At 1239 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bartlett, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in western Fayette and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3526 8998 3534 8957 3500 8950 3500 9004 TIME...MOT...LOC 1739Z 257DEG 23KT 3516 8989
Special Weather Statement
National Weather Service Memphis TN
1240 PM CDT SAT MAY 19 2018
TNZ050>052-191815-
Madison TN-Crockett TN-Haywood TN-
1240 PM CDT SAT MAY 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Southwestern Madison County in southwestern Tennessee...
Southern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...
At 1240 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brownsville, moving
east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Madison...southern Crockett and Haywood
Counties should monitor this storm closely.
LAT...LON 3543 8889 3543 8918 3542 8918 3541 8947
3568 8946 3574 8943 3576 8944 3585 8902
3584 8902 3584 8901
TIME...MOT...LOC 1740Z 247DEG 6KT 3553 8923PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST LAKELAND 35.24N 89.73W
05/19/2018 E60.00 MPH SHELBY TN NWS EMPLOYEE
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
144 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL LAKELAND 35.24N 89.73W
05/19/2018 M1.00 INCH SHELBY TN TRAINED SPOTTER
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL THREE WAY 35.70N 90.25W
05/19/2018 E0.75 INCH MISSISSIPPI AR PUBLIC
&&
JABThe Columbus AFB radar (KGWX), 83 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753984.